Page 1 - issue_2_12_heart_failure

Basic HTML Version

Fall 2012
Volume 8, Issue 2
Health Chronicle
heart failure
Use Caution – OTC
Meds and Heart Failure
Often Don’t Mix
When you have a headache or an upset stomach,
over-the-counter (OTC) medicines seem like a quick
fix. For most, they are – unless you have heart
failure. When you have this condition, some OTC
medicines can add to your troubles.
Possible Dangers of OTC Medications
Heart failure makes the heart muscle weak. This
means that the heart can’t pump strongly. The
result? Blood can build up in some areas of the body
or fluid can collect in legs, arms and lungs. You may
also have an irregular heartbeat. OTC medicines can
make these symptoms worse. They can also interfere
with your heart failure medicines.
Certain OTC medicines, like antacids and pain
relievers, may cause fluid buildup, which can lead to
high blood pressure, trouble breathing or swelling.
Some OTC medications also affect the heart rate.
Decongestants make your heart work harder and
raise your blood pressure. Ibuprofen and other
nonsteroidal anti-inflammatory medications get in
the way of ACE inhibitors and diuretics that are used
to manage blood pressure.
Play It Safe
Your doctor should know about all the medicines
you take. Set up an appointment with your doctor to
review your medicines. Bring all your medicines with
you. In the meantime, use this chart to find safer
alternatives to everyday medicines.
SAFE OTC SWAPS
These medications may be
unsafe for those with heart
failure:
Try these safer
options:
Antacids that contain sodium,
such as Alka-Seltzer®
Low-sodium
antacids (check
the label or ask
your pharmacist)
Decongestants that contain
pseudoephedrine (such as
Sudafed®)
Decongestants
without
pseudoephedrine;
saline nasal spray,
hot beverages
Ibuprofen (Advil®, Motrin®),
naproxen (Aleve®, Naprosyn®),
aspirin (except low-dose aspirin
prescribed by your doctor)
Acetaminophen
(Tylenol®)
HF